Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Des Moines, IA

March 2, 2008Story County, Iowa

NWS Des Moines, IA issued this flash flood warning at Mar 2, 2008, 4:36 PM CST for Story County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2008, 4:36 PM CST (22:36 UTC)
Expired
Mar 2, 2008, 10:30 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Story County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 022241
FFWDMX
IAC169-030430-
/O.NEW.KDMX.FF.W.0001.080302T2236Z-080303T0430Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CST SUN MAR 2 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA...

* UNTIL 1030 PM CST.

* AT 431 PM CST...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED      
  FLASH FLOODING FROM SNOW MELT OVER THE WARNED AREA. WATER UP TO 
  SIX INCHES DEEP HAS BEEN REPORTED OVER HIGHWAY 30 BETWEEN NEVADA
  AND COLO.  OTHER WATER HAS BEEN FLOWING OVER HIGHWAY 65 NEAR 
  ZEARING AND SOUTH OF COLO. NUMEROUS OTHER GRAVEL ROADS IN THE 
  COUNTY ALSO HAVE WATER COVERING THE ROADWAY.  

* LOCATIONS IN THE WARNING INCLUDE MANY HIGHWAYS AND SECONDARY ROADS 
  NEAR NEVADA AND COLO.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4220 9370 4220 9325 4186 9325 4187 9370
TIME...MOT...LOC 2236Z 180DEG 0KT 4201 9349

$$

COGIL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 2:48 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 2, 2:48 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CST SUN MAR 2 2008

.DISCUSSION...
SURFACE LOW PRESSURE OVER WEST CENTRAL IOWA WITH WARM FRONT
EXTENDING EASTWARD THROUGH CENTRAL AND SOUTHEAST IOWA AND A COLD
FRONT EXTENDING TO THE SOUTH. TEMPERATURES HAVE BECOME QUITE MILD IN
THE WARM SECTOR WITH READINGS IN THE LOW TO MID 60S AND DEWPOINTS
PUSHING INTO THE 50S. AIRMASS BEGINNING TO BECOME UNSTABLE IN THE
WARM SECTOR AHEAD OF THE COLD FRONT. GOOD CONVERGENCE IS EXPECTED
NEAR THE COLD FRONT AS IS SWINGS SOUTHEAST THIS AFTERNOON AND EARLY
EVENING. THIS SHOULD BE ENOUGH TO SPARK OFF A FEW THUNDERSTORMS OVER
SOUTH CENTRAL IOWA WITH A FEW POSSIBLY BECOMING SEVERE. INCREASING
CLOUDS AND A LINGERING SNOW FIELD MAY LIMIT THE POTENTIAL TO A
DEGREE.

THE PRIMARY FOCUS FOR THE FORECAST WILL BE TONIGHT WHEN THE BULK OF
THE PRECIPITATION IS EXPECTED TO OCCUR. BESIDES THE SFC COLD
ADVECTION ASSOCIATED WITH THE COLD FRONT...THE PRIMARY COLD
ADVECTION OCCURS FROM 900-925 MB WITH A WARM LAYER REMAINING ABOVE
THIS FOR SEVERAL MORE HOURS. THIS WILL CREATE PRECIPITATION TYPE
CONCERNS DURING THE PERIOD WITH A TRANSITION FROM RAIN TO SLEET TO
SNOW EXPECTED FROM NORTHWEST TO SOUTHEAST. FREEZING RAIN IS NOT A
PRIMARY CONCERN AT THE MOMENT FOR A COUPLE OF REASONS. FIRST THE
MILD TEMPERATURES TODAY HAVE WARM GROUND TEMPERATURES AND SECOND ARE
SURFACE TEMPERATURES WILL LIKELY BE AT OR ABOVE FREEZING PRIOR TO
THE TRANSITION TO SLEET AND SNOW. ANY PRECIPITATION THAT DOES OCCUR
WILL BE CONVECTIVE DURING MUCH OF THE EVENT. DESPITE THIS...DO NOT
EXPECT WARNING CRITERIA WINTER PRECIPITATION TO OCCUR DUE TO THE
PROGRESSIVE NATURE OF THE SYSTEM AND THE DELAY OF TRANSITION TO
SNOW. THE TRANSITION TIMEFRAME TO ALL SNOW LOOKS TO BE AROUND
MIDNIGHT FROM WATERLOO TO DES MOINES TO CORNING.

A COLD AND BREEZY MONDAY CAN BE EXPECTED IN THE WAKE OF THE SYSTEM
WITH LIGHT SNOW LINGERING EARLY OVER THE FAR SOUTHEAST. THE UPPER
LOW PASSING TO THE SOUTHEAST AND THROUGH THE LOWER MISSISSIPPI
VALLEY IS FORECAST TO REMAIN JUST FAR ENOUGH SOUTH TO NOT AFFECT THE
AREA THOUGH CONTINUES TO LOOK LIKE A PRIME SEVERE WEATHER PRODUCER
THROUGH THE SOUTHERN PLAINS. A CLIPPER DROPS SOUTHEAST THROUGH THE
NORTHWEST FLOW TUESDAY NIGHT AND WEDNESDAY AND WILL BRING LOW
CHANCES FOR SNOW. THE NEXT WAVE OF COLD AIR TO DROP SOUTH WILL MOVE
THROUGH LATE THURSDAY AND THURSDAY NIGHT WITH THE LONG WAVE TROUGH
SETTLING INTO THE CENTRAL AND NORTHERN PLAINS. IT WILL BE QUITE COOL
ON FRIDAY BEFORE A WARMING TREND FOR THE WEEKEND WITH A TRANSITION
TO ZONAL FLOW.

&&

.HYDROLOGY...
BASINS BETWEEN DSM AND OTM HAVE SNOW WATER EQUIVALENTS OF 2-4 INCHES
BASED ON NOHRSC ESTIMATES THIS MORNING AND HAS GREATLY DECREASED
WITH ACCELERATED MELTING TODAY. SOME ICE JAMMING IS EXPECTED IN
ADDITION TO SNOW MELT RISES AND EXPECTED RAINFALL THIS EVENING. WILL
CONTINUE MENTION IN THE HWO REGARDING CHARITON...S SKUNK AND DES
RIVER TRIBS IN THESE AREAS. COULD BE PLENTY OF STANDING WATER TOO
THAT HAS DIFFICULTY DRAINING DUE TO FULL SNOWPACKED DITCHES.

&&

.AVIATION...02/18Z
LOTS OF LOW LEVEL MOISTURE IS STREAMING NORTH AHEAD OF COLD
FRONT...BUT IT IS SHALLOW. AFTER LONG TRACK OVER MELTING SNOW ...IT
IS PRODUCING LOW CLOUDS AND FOG IN NRN IA...WITH IFR CONDITIONS.
DRIZZLE AND LIGHT RAIN ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON
INTO EARLY EVENING...PROLONGING IFR IN NORTH. FARTH S...SHOWERS OR
THUNDERSTORMS ARE EXPECTED TO DEVELOPED SE OF KDSM...WITH MVFR
ASSOCIATED. AFTER THE FRONT...MAINLY 03Z-09Z A BAND OF SNOW WILL
SPREAD EWD ACROSS CENTRAL IA PRODUCING IFR CIGS AND VISIBILITIES.
MVFR FOLLOWING THEN CLEARING MON MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WX ADVY TONIGHT 00Z-12Z -CERRO GORDO-WRIGHT-FRANKLIN-
CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-
BOONE-AUDUBON-GUTHRIE-

WINTER WX ADVY TONIGHT 03Z-12Z  -BLACK HAWK-BUTLER-
BREMER-HARDIN-GRUNDY-STORY-MARSHALL-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-

WINTER WX ADVY TONIGHT 06Z-15Z -
TAMA-JASPER-POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-

&&

AVIATION...JUNGBLUTH
SHORT TERM/LONG TERM...DONAVON
Hazardous weather outlook, Mar 2, 11:00 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CST SUN MAR 2 2008

IAZ004>007-015-016-023-024-033-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-
HUMBOLDT-SAC-
1100 AM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND
NORTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT RAIN WILL CHANGE TO LIGHT SNOW DURING THE LATE AFTERNOON AND
EVENING HOURS. ACCUMULATIONS SHOULD VARY FROM A DUSTING TO TWO
INCHES BEFORE THE PRECIPITATION ENDS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ017-025>028-034>038-044>049-057>060-070>072-081-082-092-031100-
CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-
UNION-TAYLOR-
1100 AM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...CENTRAL
AND NORTHEAST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN DURING THE LATE AFTERNOON WILL MIX WITH SLEET...AND THEN CHANGE
TO ALL SNOW THIS EVENING. ACCUMULATIONS SHOULD VARY FROM TWO TO FOUR
INCHES...BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE. MOST OF THE SNOW
WILL FALL IN JUST A FEW HOURS.  WITH BRISK NORTHWEST WINDS AT SPEEDS
OF 15 TO 30 MPH...VISIBILITIES MAY BE REDUCED TO A HALF MILE OR LESS
DURING THE PERIODS OF MORE INTENSE SNOW.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED AND ENCOURAGED.

IAZ039-050-061-062-073>075-083>086-093>097-031100-
BLACK HAWK-TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1100 AM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND
EASTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR AREAS SOUTH OF I-80...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH POTENTIAL FOR
DAMAGING WINDS OR LARGE HAIL.

LATER IN THE EVENING...RAIN WILL MIX WITH SLEET AND SNOW...AND THEN
CHANGE TO ALL SNOW AFTER MIDNIGHT. ACCUMULATIONS SHOULD VARY FROM
ONE TO TWO INCHES...BUT LOCALLY HIGHER AMOUNTS MAY OCCUR. MOST OF
THE SNOW WILL FALL IN JUST A FEW HOURS...REDUCING VISIBILITY AND
CAUSING SLICK CONDITIONS.

IN ADDITION...WARM TEMPERATURES AGAIN TODAY ARE CAUSING SNOW
MELT...SO SMALL STREAMS AND TRIBUTARIES MAY REACH BANK FULL.
LOCALIZED MINOR FLOODING MAY OCCUR DUE TO PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A SHORT TIME LATE THIS
AFTERNOON AND EARLY THIS EVENING...AND SNOWFALL REPORTS ARE ALWAYS
APPRECIATED AND ENCOURAGED.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:21 AM CSTWinter Weather AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 36 more24 hr
Mar 2, 1:23 PM CSTRiver Flood WarningDMXLucas5 days
Mar 2, 4:07 PM CSTRiver Flood WarningDMXMadison, Warren23 hr
Mar 2, 4:26 PM CSTRiver Flood WarningDMXMadison, Warren23 hr
Mar 2, 4:54 PM CSTRiver Flood WarningDMXWarren27 hr
Mar 2, 5:39 PM CSTRiver Flood WarningDMXAppanoose, Wayne25 hr
Mar 2, 5:47 PM CSTRiver Flood WarningDMXDallas, Polk32 hr
Mar 2, 5:59 PM CSTFlash Flood WatchDMXAdair, Adams, Appanoose, Black Hawk, Boone, Clarke and 23 more12 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.